Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Cheyenne, WY

April 30, 2002Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 30, 2002, 6:08 PM MDT for Laramie County, Wyoming. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 6:08 PM MDT (00:08 UTC)
Expired
Apr 30, 2002, 6:45 PM MDT
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 36 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:14 PM MDTHail 1Albin, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2919 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 010008
SVRCYS
WYC021-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 645 PM MDT

* AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL LARAMIE COUNTY...OR ABOUT 17 MILES
  NORTHEAST OF CHEYENNE...MOVING NORTHEAST AT 20 MPH.

THIS WARNING DOES NOT INCLUDE THE CITY OF CHEYENNE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

WEILAND  

WCJIN-WYSE

LAT...LON 4139 10473 4127 10459 4147 10421 4154 10450

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:15 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 30, 3:15 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT TUE APR 30 2002

18 UTC MESO-ETA CONTINUES TO DESTABLIZE SOUTHEAST CORNER WY AND
SOUTHERN NEB PANHANDLE WITH 45-50 DEWPOINTS SPREADING TO EAST SLOPES
LARAMIE RANGE. BELIEVE WILL BE LUCKY TO GET THEM TO WY/NEB BORDER.
ALSO...AXIS OF BEST INSTABILITY PLACED TOO FAR TO WEST. STILL BELIEVE
GREATEST RISK IN SOUTHERN PANHANDLE...POSSIBLY FROM TORRINGTON-PINE
BLUFFS EASTWARD. 18 UTC RUC40 LOOKED TOO DRY WITH DEWPOINTS BUT IT
ALSO PLACED INSTABILITY AXIS WELL TO WEST. TEMPS IN SOUTHERN
PANHANDLE INCHING TOWARD 70F WITH MID 40S DEWPOINTS. MODELS CONTINUE
IDEA OF VORTICITY LOBE TOPPING RIDGE AND IMMEDIATELY UPSTREAM
INSTABILITY THIS EVENING. AFTER THIS EVENING...ATTENTION TURNS TO
WINTERLIKE WX. QPF PROGGED IN AREA DGW AND NORTHERN LARAMIE RANGE
LATE TNGT/WED MRNG MARGINALLY ENOUGH FOR SNW ADVSY AS PRECIP BY THEN
WILL BE SNOW. AS UPPER RIDGE...EXTENDING SOUTHEAST FROM
CWA...COLLAPSES LATE TONIGHT/WED...COOLER AIR SPREADS SOUTH. EXTREME
SOUTHERN PANHANDLE MAY STAY COLD RAIN OR A MIXTURE. PROGGED SOUNDING
OFF EARLIER MESO-ETA INDICATED POSSIBILITY SLEET SOUTHERN PANHANDLE
ROUGHTLY AROUND 15 UTC WED...BUT THREAT SHOULD BE SHORTLIVED AS
LAYER COOLS QUICKLY. CWA WILL BE UNDER INFLUENCE NORTHERN STREAM WED
EVENING WITH DRYING AIR AND DIMINISHING PRECIP. STILL SHEARING
VORTICITY LOBE ALONG BFF-RWL AT 06 UTC THU...WHICH COULD SLOW END OF
FLURRIES AND CLEARING MOUNTAINS OF SOUTHERN BORDER.

.CYS...
WY...WNTR WX ADVSRY LT TNGT/WED MRNG EAST-CENTRAL & NORTH LARAMIE
     MTNS...ZNS 59..60..64.
NE...NONE.

COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:44 PM MDTSevere Thunderstorm WarningCYSGoshen31 min
Apr 30, 9:16 PM MDTSevere Thunderstorm WarningCYSGoshen29 min
Apr 30, 9:20 PM MDTSevere Thunderstorm WarningCYSGoshen25 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.